Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 96, NWS Milwaukee, WI

August 24, 2023Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 24, 2023, 6:08 PM CDT for Jefferson County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2023, 6:08 PM CDT (23:08 UTC)
Expired
Aug 24, 2023, 7:00 PM CDT
In force
52 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 19 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:06 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-557 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:52 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 24, 3:52 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
352 PM CDT Thu Aug 24 2023

.SHORT TERM...
(Issued 352 PM CDT Thu Aug 24 2023)

Tonight through Friday night:

Lake breeze/weak surface front has worked its way through
Sheboygan, Ozaukee, and Milwaukee Counties, prompting a
cancellation of the Excessive Heat Warning in Milwaukee County.
Although a brief wobble of this boundary cannot be ruled out,
anticipating heat index values below 100 across the area. Boundary
is slowly progressing southwestward into Racine, but southwesterly
flow is preventing the frontal passage until later this evening,
leading to continued dangerous heat index values. Dangerous heat
remains across the area into this evening.

A few storms are developing in northern portions of the CWA this
evening as the cap breaks along the surface front and lake breeze.
In general, forcing is weak and convection is expected to be
short lived. Still, a couple gustier storms and small hail cannot
be ruled out. Frontal boundary will progress southwestward
through the region through the overnight hours tonight. Expect low
temperatures in the upper 60s.

Dewpoints are expected to remain in the 60s overnight tonight,
with winds decreasing into the late overnight hours. Patchy fog is
therefore possible in southwestern Wisconsin.

A weak warm front will lift into the area Friday morning,
lingering into the afternoon before cold air advection takes
precedence overnight. Slight chances for showers and thunderstorms
are expected throughout the day Friday into Friday evening before
the front clears the region. Expect high temperatures in the lower
to middle 80s, with lows in the lower 60s.

MH

&&

.LONG TERM...
(Issued 352 PM CDT Thu Aug 24 2023)

Saturday through Thursday:

Temperatures will be cooler than in previous days moving into the
weekend, with high pressure bringing drier conditions.

On Monday, temperatures will warm slightly with an oncoming trough
and low pressure system. Monday evening transitioning into
Tuesday morning will see the passage of a cold front, with
associated chances of rain on Monday evening.

For the remainder of the forecast period, high pressure will move
in behind the retreating low pressure system. Wednesday
temperatures will remain cooler, and increase moving into
Thursday.

Gertonson

&&

.AVIATION...
(Issued 352 PM CDT Thu Aug 24 2023)

A few showers and storms are developing as a weak cold front
drapes southward across central Wisconsin and the lake breeze
pushes inland. Generally VFR conditions, with local MVFR
conditions in areas of showers and thunderstorms and near the
lakeshore. Frontal passage this evening into tonight will lower
ceilings to IFR overnight. Patchy fog is also possible overnight,
especially in southwestern Wisconsin where humidity values remain
higher and winds decrease during the overnight hours.

Friday, expect ceilings to slowly rise into MVFR conditions by
midday and into VFR during the afternoon. A few showers and
thunderstorms are possible along a weak warm front during the
afternoon and evening, although coverage looks to remain
scattered to isolated.

Generally light northerly winds are expected throughout the time
frame.

MH

&&

.MARINE...
(Issued 352 PM CDT Thu Aug 24 2023)

Low pressure will sink southeastward away from the lake this
evening, with breezy, northerly winds increasing this evening into
tonight. Areas of dense fog this evening across southern portions
of the lake will become patchy as winds increase overnight. In
addition, a few showers and thunderstorms are expected into this
evening. High pressure will then bring lighter winds on Friday,
with northerly winds picking back up Friday night into Saturday as
high pressure builds over Ontario. A few thunderstorms are
possible Friday afternoon into Friday night.

MH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning...WIZ056-WIZ057-WIZ058-WIZ059-WIZ062-
     WIZ063-WIZ064-WIZ065-WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-
     WIZ072 until 7 PM Thursday.

     Heat Advisory...WIZ046-WIZ047-WIZ051 until 7 PM Thursday.

LM...Dense Fog Advisory...LMZ643-LMZ644-LMZ645-LMZ669-LMZ671-LMZ673-
     LMZ675-LMZ870-LMZ872-LMZ874-LMZ876 until 5 PM Thursday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 24, 2:15 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
215 PM CDT Thu Aug 24 2023

WIZ046-047-051-052-056>060-062>072-251915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
215 PM CDT Thu Aug 24 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Dangerously hot and humid conditions are expected across southern
Wisconsin again today, with max heat indices of 110 to 115
degrees across much of the area.

An isolated thunderstorm or two cannot be ruled out this evening
in far southeastern Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a slight chance for thunderstorms Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-251915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
215 PM CDT Thu Aug 24 2023

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Areas of dense fog are expected into this evening. A Dense Fog
Advisory has been issued and is in effect through 5 PM CDT.
Patchy fog is expected again tonight, so an extension to this
advisory is possible.

An isolated thunderstorm or two cannot be ruled out this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a slight chance for thunderstorms Friday evening.

Breezy northeast winds and building waves may reach Small Craft
Advisory levels on Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-251915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
215 PM CDT Thu Aug 24 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Patchy fog will be possible across the lake today into tonight.
Areas of dense fog are expected into this evening. A Dense Fog
Advisory is in effect through 5 PM CDT in portions of southern
Lake Michigan. Patchy fog may remain into the overnight hours,
with an extension to this advisory possible.

There is a slight chance for thunderstorms this evening across
southern portions of the lake.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There will be a small chance for storms again Friday afternoon and
evening.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 24, 3:52 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
352 PM CDT Thu Aug 24 2023

WIZ058-242115-
Dodge WI-
352 PM CDT Thu Aug 24 2023

...A strong thunderstorm will impact portions of southeastern Dodge
County through 415 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hustisford, or near Juneau, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Juneau, Hustisford, Ashippun, Rubicon, Lebanon, Woodland, Neosho,
Richwood, and Clyman.

This includes Wisconsin Highway 26 between mile markers 47 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4324 8881 4341 8874 4337 8843 4320 8844
TIME...MOT...LOC 2052Z 286DEG 23KT 4331 8868

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MARQUARDT
Local storm report, Aug 24, 4:29 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
429 PM CDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Hail             3 NE New Berlin         43.00N 88.09W
08/24/2023  E0.75 inch       Waukesha           WI   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, Aug 24, 5:16 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
516 PM CDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             2 SE Franklin           42.87N 87.98W
08/24/2023  E0.75 inch       Milwaukee          WI   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, Aug 24, 5:44 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
544 PM CDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             2 SSW Oak Creek         42.86N 87.90W
08/24/2023  E1.25 inch       Milwaukee          WI   Public

            Twitter report of half dollar sized hail
            with attached photo.

&&
Local storm report, Aug 24, 5:55 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
555 PM CDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             Caledonia               42.81N 87.93W
08/24/2023  E1.00 inch       Racine             WI   Public

            Size est by picture. Time est by radar.

&&
Local storm report, Aug 24, 5:59 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
559 PM CDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Tstm Wnd Gst     2 WSW North Bay         42.76N 87.81W
08/24/2023  M54 MPH          Racine             WI   ASOS

            Racine Airport.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:40 AM CDTMarine Dense Fog AdvisoryMKX12 hr
Aug 24, 1:06 PM CDTMarine Dense Fog AdvisoryMKX8 hr
Aug 24, 3:52 PM CDTSpecial Weather StatementMKXDodge23 min
Aug 24, 4:18 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Waukesha42 min
Aug 24, 4:34 PM CDTSpecial Marine WarningMKX41 min
Aug 24, 4:49 PM CDTSevere Thunderstorm WarningMKXDane, Dodge, Jefferson41 min
Aug 24, 4:51 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine, Waukesha39 min
Aug 24, 5:04 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson41 min
Aug 24, 5:15 PM CDTSpecial Marine WarningMKX2 hr
Aug 24, 5:26 PM CDTSevere Thunderstorm WarningMKXDane, Dodge, Jefferson49 min
Aug 24, 5:28 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine47 min
Aug 24, 5:47 PM CDTAreal Flood AdvisoryMKXMilwaukee, Racine118 min
Aug 24, 6:01 PM CDTFlash Flood WarningMKXRacine2 hr
Aug 24, 6:11 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine30 min
Aug 24, 6:33 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.